Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Springfield, MO

May 24, 2000Howell County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2000, 7:55 PM CDT for Howell County, Texas County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 7:55 PM CDT (00:55 UTC)
Expired
May 24, 2000, 8:45 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS53 KSGF 250056
SVRSGF
MOC091-215-250145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF CABOOL...MOVING EAST AT 30
  MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE
  OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WILLOW SPRINGS BY 805 PM CDT.
   MOUNTAIN VIEW BY 835 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3709 9225 3692 9219 3687 9169 3728 9166

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 24, 3:15 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED MAY 24 2000

FORECAST CONCERNS: THREAT OF SEVERE WX...RAIN CHANCES AND TEMPS.

LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY LOCATED ACROSS THE
SRN PART OF THE FA...ROUGHLY ALONG A KUNO-KHRO-KFYV LINE. TEMPS ARE
RUNNING IN THE MID 80S BEHIND THE FRONT...WITH READINGS NEAR 90 JUST
TO THE SOUTH. DRIER AIR ADVECTING SLOWLY IN FROM THE N WITH SFC
DEWPOINTS FALLING INTO THE LOWER 50S IN THE FAR NRN COUNTIES OF CWA.

MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL TRENDS THIS
FCST PD. QUASI-ZONAL UPPER FLOW PREVAILS ACROSS THE AREA THRU 48
HOURS...WITH SEVERAL SHORTWAVES FORECAST TO AFFECT THE FA. MODELS
STILL HAVING SOME PROBLEMS RESOLVING TIMING AND STRENGTH OF
INDIVIDUAL SHORTWAVES. OVERALL TREND IS A PERIOD OF ACTIVE WEATHER
OVER THE REGION THE NEXT 24 HOURS.

CONDITIONS VERY UNSTABLE ALONG AND SOUTH OF SFC BOUNDARY. LATEST
RUC2 DATA INDICATE CAPES RUNNING FROM 3500-4500 J/KG ACROSS MY SRN
COUNTIES. LIMITING FACTOR STILL IS CAP. 18Z KSGF SOUNDING HAD H70
TEMP OF +12C...MATCHING WELL WITH RUC2 DATA.

CONVECTION NOW ACROSS WRN CO AND WRN KS ASSOCIATED WITH SHORTWAVE
MOVING OUT OF THE SRN ROCKIES. THIS FEATURE WILL BE THE FIRST IN THE
SERIES OF WAVES TO AFFECT THE FA. EXPECT TO SEE CONVECTION EXPAND
LATER THIS AFTN AS UPPER FEATURE TRACKS EWD AND INTERACTS WITH
BETTER MOISTURE AND INSTABILITY. CHANCE OF SVR STORMS STILL LOOKS
GOOD TONIGHT...AGREEING WELL WITH SPC DAY 1 OUTLOOK. HEAVY RAIN ALSO
A THREAT ACROSS SERN KS AND SWRN MO TONIGHT. PLAN TO HOLD OFF ON FFA
ATTM...WITH 3 HOUR FFG VALUES RUNNING 3-4 INCHES. LATER SHIFTS WILL
NEED TO MONITOR. EXPECT CONVECTION TO EVOLVE INTO AND MCS
OVERNIGHT...TRACKING EWD INTO THURSDAY.

MODELS SHOW THAT BULK OF ACTIVITY OF THURSDAY SHOULD BE CONFINED TO
THE MORNING HOURS...ESPECIALLY WRN ZNS. WILL NOT GET FANCY ON TIMING
AT THIS POINT THOUGH AND MENTION A DIMINISHING TREND.

FRONTAL BOUNDARY WILL BEGIN TO LIFT SLOWLY NWD THURSDAY NIGHT IN
RESPONSE TO SURFACE LOW MOVING OUT OF THE SRN PLAINS. INCREASING LOW
LEVEL JET WITH AID ON MORE TSRA DEVELOPMENT ALONG AND NORTH OF THE
BOUNDARY...MAINLY TO THE WEST OF THE AREA. PLAN TO LEAVE A CHANCE OF
SHRA/TSRA IN MOST AREAS THURSDAY NIGHT. MODELS INDC ANOTHER MCS
FORMING ACRS KS AND MOVING NEWD. EXPECT WARM FRONT TO LIFT NORTH OF
THE AREA ON FRIDAY. INCREASING MID LEVEL TEMPS BY FRIDAY AFTERNOON
WILL LIMIT FURTHER CONVECTIVE FORMATION.

MOS TEMPS IN GOOD AGREEMENT THRU THE PERIOD AND WILL ONLY MAKE MINOR
ADJUSTMENTS. TEMPS ON FRIDAY COULD REALLY GET OUT OF HAND IF WE SEE
MORE IN THE WAY OF SUNSHINE. LOOKS LIKE ANOTHER THREAT OF SVR WX
FRIDAY NIGHT INTO SATURDAY.

IN THE EXTENDED...COLD FRONT OVER THE PLAINS IS PROGGED TO MOVE
THOUGH THE FA SATURDAY...WITH ANOTHER CHANCE OF SHRA/TSRA. QUIET
WEATHER APPEARS IN THE STORE FOR THE REST OF THE HOLIDAY WEEKEND.

PRELIMINARY CCF (FOR COORDINATION PURPOSES ONLY):

SGF TB 062/073 064/082 065 097743
JLN TB 063/075 066/083 068 097743
UNO TB 065/077 065/084 068 095633
VIH ET 059/071 061/081 063 093355

.SGF...NONE.

CR

In the hours before

Special weather statement, May 24, 2:04 PM CDT, 5 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000-

HAZARDOUS WEATHER OUTLOOK...RESEND FOR COMMUNICATIONS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 24 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT...
...LOCALLY HEAVY RAINFALL ALSO A THREAT LATER TONIGHT OVER
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

A COLD FRONT WAS LOCATED ACROSS SOUTHERN MISSOURI EARLY THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ALONG AND SOUTH OF THE FRONT
REMAIN MOIST AND UNSTABLE. THE COMBINATION OF AFTERNOON HEATING...
ALONG WITH AN APPROACHING LOW PRESSURE SYSTEM ALOFT FROM THE WEST...
WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP NEAR THE FRONT LATER
THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE MAIN AREA OF CONCERN FOR SEVERE THUNDERSTORM DEVELOP IS
SOUTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO WEST
PLAINS.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. THIS COMPLEX OF
STORMS WILL THEN MOVE EAST INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI DURING THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY ALSO
BECOME SEVERE AND PRODUCE HAIL AND DAMAGING WINDS. HOWEVER...THE
PRIMARY THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL...
ESPECIALLY TO THE SOUTH AND WEST OF A LINE FROM NEVADA...TO BOLIVAR
TO GAINESVILLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON THROUGH TONIGHT. PERSONS ACROSS THE OZARKS SHOULD MONITOR
LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE IN
SPRINGFIELD.

.OUTLOOK FOR THURSDAY THROUGH SATURDAY...
THURSDAY LOOKS TO BE A POTENTIALLY ACTIVE SEVERE WEATHER DAY ACROSS
SOUTHERN MISSOURI AND SOUTHEAST KANSAS. THE FRONTAL SYSTEM WILL STALL
OUT AND THEN SLOWLY RETREAT NORTHWARD AS A WARM FRONT LATER IN TH.E
DAY. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WITH THE
PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AND
SATURDAY AS WELL.

CR
Special weather statement, May 24, 2:10 PM CDT, 5 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000-

HAZARDOUS WEATHER OUTLOOK...RESEND FOR COMMUNICATIONS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 24 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT...
...LOCALLY HEAVY RAINFALL ALSO A THREAT LATER TONIGHT OVER
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

A COLD FRONT WAS LOCATED ACROSS SOUTHERN MISSOURI EARLY THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ALONG AND SOUTH OF THE FRONT
REMAIN MOIST AND UNSTABLE. THE COMBINATION OF AFTERNOON HEATING...
ALONG WITH AN APPROACHING LOW PRESSURE SYSTEM ALOFT FROM THE WEST...
WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP NEAR THE FRONT LATER
THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE MAIN AREA OF CONCERN FOR SEVERE THUNDERSTORM DEVELOP IS
SOUTH OF A LINE FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO WEST
PLAINS.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. THIS COMPLEX OF
STORMS WILL THEN MOVE EAST INTO SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI DURING THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY ALSO
BECOME SEVERE AND PRODUCE HAIL AND DAMAGING WINDS. HOWEVER...THE
PRIMARY THREAT FROM THIS ACTIVITY WILL BE LOCALLY HEAVY RAINFALL...
ESPECIALLY TO THE SOUTH AND WEST OF A LINE FROM NEVADA...TO BOLIVAR
TO GAINESVILLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON THROUGH TONIGHT. PERSONS ACROSS THE OZARKS SHOULD MONITOR
LATER STATEMENTS AND FORECASTS FROM YOUR NATIONAL WEATHER SERVICE IN
SPRINGFIELD.

.OUTLOOK FOR THURSDAY THROUGH SATURDAY...
THURSDAY LOOKS TO BE A POTENTIALLY ACTIVE SEVERE WEATHER DAY ACROSS
SOUTHERN MISSOURI AND SOUTHEAST KANSAS. THE FRONTAL SYSTEM WILL STALL
OUT AND THEN SLOWLY RETREAT NORTHWARD AS A WARM FRONT LATER IN THE
DAY. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE WITH THE
PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AND
SATURDAY AS WELL.

CR
Special weather statement, May 24, 6:34 PM CDT, 1 hour 21 minutes before
KSZ073-097-101-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT WED MAY 24 2000

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

BOURBON...CRAWFORD...AND CHEROKEE.

STRONG TO SEVERE THUNDERSTORMS WERE OCCURRING ACROSS PORTIONS OF
SOUTHEAST KANSAS THIS EVENING.  THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS EVENING WITHIN THE WATCH AREA...WITH SOME STORMS
BECOMING SEVERE.  THE MAIN THREATS WITH THE SEVERE STORMS WHICH
DEVELOP WILL BE LARGE HAIL...DAMAGING WIND...AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES WITHIN THE OUTLOOK AREA.  PERSONS IN
THE WATCH AREA SHOULD BE PREPARED TO TAKE SHELTER SHOULD A WARNING
BE ISSUED.

LINDENBERG
Special weather statement, May 24, 7:26 PM CDT, 29 minutes before
KSZ073-097-101-MOZ066>071-077>083-088>098-101>106-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH UNTIL 2 AM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 2 AM FOR THE FOLLOWING COUNTIES IN CENTRAL
AND SOUTHERN MISSOURI...

VERNON...BARTON...JASPER...NEWTON...MCDONALD...SAINT CLAIR...
CEDAR...DADE...LAWRENCE...BARRY...HICKORY...POLK...GREENE...
CHRISTIAN...STONE...TANEY...CAMDEN...DALLAS...LACLEDE...WEBSTER...
WRIGHT...DOUGLAS...OZARK...PULASKI...PHELPS...TEXAS...DENT...
SHANNON...HOWELL...OREGON.

STRONG TO SEVERE STORMS HAVE DEVELOPED ACROSS SOUTHEAST KANSAS AND
HAVE PUSHED INTO SOUTHWEST MISSOURI.  LARGE HAIL AND DAMAGING WINDS
CAN BE EXPECTED WITH THE SEVERE STORMS WHICH DEVELOP.

A WATCH MEANS SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN THE
OUTLOOK AREA.  BE PREPARED TO TAKE ACTION SHOULD A WARNING BE
ISSUED.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:14 PM CDTSevere Thunderstorm WarningSGFJasper31 min
May 24, 7:28 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas32 min
May 24, 7:34 PM CDTSevere Thunderstorm WarningSGFNewton26 min
May 24, 7:41 PM CDTSevere Thunderstorm WarningSGFMcDonald49 min
May 24, 7:44 PM CDTSevere Thunderstorm WarningSGFJasper31 min
May 24, 7:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright41 min
May 24, 8:08 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton67 min
May 24, 8:10 PM CDTSevere Thunderstorm WarningSGFGreene50 min
May 24, 8:12 PM CDTSevere Thunderstorm WarningSGFStone, Taney63 min
May 24, 8:23 PM CDTTornado WarningSGFStone, Taney52 min
May 24, 8:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon62 min
May 24, 8:28 PM CDTSevere Thunderstorm WarningSGFDouglas62 min
May 24, 8:39 PM CDTTornado WarningSGFBarry51 min
May 24, 8:43 PM CDTFlash Flood WarningSGFDouglas, Howell32 min
May 24, 8:44 PM CDTFlash Flood WarningSGFDouglas, Howell4 hr
May 24, 8:52 PM CDTFlash Flood WarningSGFBarry, Christian, Jasper, Lawrence, McDonald, Newton and 2 more4 hr
May 24, 9:08 PM CDTFlash Flood WarningSGFShannon, Texas4 hr
May 24, 9:14 PM CDTTornado WarningSGFStone, Taney31 min
May 24, 9:18 PM CDTSevere Thunderstorm WarningSGFOzark57 min
May 24, 9:24 PM CDTSevere Thunderstorm WarningSGFHowell51 min
May 24, 9:35 PM CDTTornado WarningSGFOzark40 min
May 24, 9:51 PM CDTSevere Thunderstorm WarningSGFOregon54 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.